Journal of Applied Mathematics

A Least Squares Method for Variance Estimation in Heteroscedastic Nonparametric Regression

Yuejin Zhou, Yebin Cheng, and Tiejun Tong

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Interest in variance estimation in nonparametric regression has grown greatly in the past several decades. Among the existing methods, the least squares estimator in Tong and Wang (2005) is shown to have nice statistical properties and is also easy to implement. Nevertheless, their method only applies to regression models with homoscedastic errors. In this paper, we propose two least squares estimators for the error variance in heteroscedastic nonparametric regression: the intercept estimator and the slope estimator. Both estimators are shown to be consistent and their asymptotic properties are investigated. Finally, we demonstrate through simulation studies that the proposed estimators perform better than the existing competitor in various settings.

Article information

Source
J. Appl. Math., Volume 2014 (2014), Article ID 585146, 14 pages.

Dates
First available in Project Euclid: 2 March 2015

Permanent link to this document
https://projecteuclid.org/euclid.jam/1425305868

Digital Object Identifier
doi:10.1155/2014/585146

Mathematical Reviews number (MathSciNet)
MR3230576

Citation

Zhou, Yuejin; Cheng, Yebin; Tong, Tiejun. A Least Squares Method for Variance Estimation in Heteroscedastic Nonparametric Regression. J. Appl. Math. 2014 (2014), Article ID 585146, 14 pages. doi:10.1155/2014/585146. https://projecteuclid.org/euclid.jam/1425305868


Export citation

References

  • R. J. Carroll, “The effects of variance function estimation on prediction and calibration: an example,” in Statistical Decision Theory and Related Topics, vol. 2, pp. 273–280, 1986.
  • R. J. Carroll and D. Ruppert, Transforming and Weighting in Regression, Chapman & Hall, London, UK, 1988.
  • J. Kay, “On the choice of the regularisation parameter in image restoration,” in Pattern Recognition, vol. 301 of Lecture Notes in Computer Science, pp. 587–596, 1988.
  • M. J. Buckley, G. K. Eagleson, and B. W. Silverman, “The estimation of residual variance in nonparametric regression,” Biometrika, vol. 75, no. 2, pp. 189–199, 1988.
  • R. L. Eubank and C. H. Spiegelman, “Testing the goodness of fit of a linear model via nonparametric regression techniques,” Journal of the American Statistical Association, vol. 85, no. 410, pp. 387–392, 1990.
  • T. Gasser, A. Kneip, and W. Köhler, “A flexible and fast method for automatic smoothing,” Journal of the American Statistical Association, vol. 86, no. 415, pp. 643–652, 1991.
  • W. Härdle and A. Tsybakov, “Local polynomial estimators of the volatility function in nonparametric autoregression,” Journal of Econometrics, vol. 81, no. 1, pp. 223–242, 1997.
  • K. B. Kulasekera and C. Gallagher, “Variance estimation in nonparametric multiple regression,” Communications in Statistics A: Theory and Methods, vol. 31, no. 8, pp. 1373–1383, 2002.
  • J. A. Rice, “Bandwidth choice for nonparametric regression,” The Annals of Statistics, vol. 12, no. 4, pp. 1215–1230, 1984.
  • T. Gasser, L. Sroka, and C. Jennen-Steinmetz, “Residual variance and residual pattern in nonlinear regression,” Biometrika, vol. 73, no. 3, pp. 625–633, 1986.
  • P. Hall, J. W. Kay, and D. M. Titterington, “Asymptotically optimal difference-based estimation of variance in nonparametric regression,” Biometrika, vol. 77, no. 3, pp. 521–528, 1990.
  • H. Dette, A. Munk, and T. Wagner, “Estimating the variance in nonparametric regression–-what is a reasonable choice?” Journal of the Royal Statistical Society B. Statistical Methodology, vol. 60, no. 4, pp. 751–764, 1998.
  • U. U. Müller, A. Schick, and W. Wefelmeyer, “Estimating the error variance in nonparametric regression by a covariate-matched $u$-statistic,” Statistics, vol. 37, no. 3, pp. 179–188, 2003.
  • T. Tong, A. Liu, and Y. Wang, “Relative errors of difference-based variance estimators in nonparametric regression,” Communications in Statistics A: Theory and Methods, vol. 37, no. 18–20, pp. 2890–2902, 2008.
  • J. Du and A. Schick, “A covariate-matched estimator of the error variance in nonparametric regression,” Journal of Nonparametric Statistics, vol. 21, no. 3, pp. 263–285, 2009.
  • L. Wang, L. D. Brown, and T. T. Cai, “A difference based approach to the semiparametric partial linear model,” Electronic Journal of Statistics, vol. 5, pp. 619–641, 2011.
  • L. D. Brown and M. Levine, “Variance estimation in nonparametric regression via the difference sequence method,” The Annals of Statistics, vol. 35, no. 5, pp. 2219–2232, 2007.
  • L. Wang, L. D. Brown, T. T. Cai, and M. Levine, “Effect of mean on variance function estimation in nonparametric regression,” The Annals of Statistics, vol. 36, no. 2, pp. 646–664, 2008.
  • T. T. Cai and L. Wang, “Adaptive variance function estimation in heteroscedastic nonparametric regression,” The Annals of Statistics, vol. 36, no. 5, pp. 2025–2054, 2008.
  • T. Tong and Y. Wang, “Estimating residual variance in nonparametric regression using least squares,” Biometrika, vol. 92, no. 4, pp. 821–830, 2005.
  • T. Tong, Y. Ma, and Y. Wang, “Optimal variance estimation without estimating the mean function,” Bernoulli, vol. 19, no. 5, pp. 1839–1854, 2013.
  • C. G. Park, I. Kim, and Y.-S. Lee, “Error variance estimation via least squares for small sample nonparametric regression,” Journal of Statistical Planning and Inference, vol. 142, no. 8, pp. 2369–2385, 2012.
  • R. J. Bhansali, L. Giraitis, and P. S. Kokoszka, “Approximations and limit theory for quadratic forms of linear processes,” Stochastic Processes and Their Applications, vol. 117, no. 1, pp. 71–95, 2007. \endinput